Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Suggested medication change.
Aug 27, 2008

I am currently on Atripla. It took 6 months to get to undetectable and I remained there for a little over a year. Since last October I have been having steady blips in my VL. None of these blips have been large enough for a genotype test (we tried anyway), but I have been detectable more often than undetectable in that time. My Dr., making a well-educated guess, believes it's most probable that the Sustiva element of the Atripla is failing. Though the amount detectable in my tests have always been below 200 (today it came back 108), the concern is that while there are detectable amounts in my blood, the virus is replicating and this could lead to resistance to other components. He suggested Stopping the Atripla and going on Truvada, Reyataz and Norvir. My concern with the change is that we don't know for sure it's the Sustiva failing and with every change that cuts down on the choices we have in the future. I like my Doctor and I trust him -- I'm asking your opinion merely because I'm getting as much information as I can in order to make this decision. My doctor knows I'm doing this and approves.

Response from Dr. DeJesus

Excellent question. You are not mentioning if you had a resistant test done at baseline before you started medications. So, I am going to assume in this answer that you did have a resistant test and that it showed no resistance; or if you didn't have a baseline resistance test (I will also assume that you did not have resistance at baseline, which is ~90% the case in nave patients).

Despite those viral blips, the likelihood is that you do not have any mutations, but this regimen is just not able to suppress your virus persistently to complete undetectability. In such a case switching a regimen to a boosted protease inhibitor plus Truvada (which you are already on), will be a good option. If you do not switch, you may risk the potential for the development of resistance in the future.

The other possibility is that you may have already developed some resistance. If this is the case, the likelihood is that you may have acquire mutation M184V which confers resistance to emtricitabine (Emtriva); and/or one or more mutations associated with resistance to efavirenz (Sustiva). If you did not have baseline resistance to the tenofovir (Viread) component, it is very unlikely that you may have developed that resistance during this treatment. Unfortunately, as you mentioned, with the commercially available resistance tests, we may not be able to find out the true scenario.

With a story like the one you described I will be inclined into switching of the Atripla to a boosted PI regimen. You could still continue the Truvada component, because even in the presence of the mutation M184V, Truvada may work very well with a boosted PI. Regarding the boosted PI, I will agree with your doctor that a once a day regimen maybe a good option; thus boosted atazanavir (Reyataz) or boosted darunavir (Prezista) maybe your best allies. Good luck!



Previous
removing bio alcamid
Next
Scuptra bumps

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement